APOQUEL: RISKS AND ALTERNATIVES FOR DOGS WITH “ATOPIC” DERMATITIS By Dr. Michael W. Fox
So many veterinarians here and in Europe are prescribing APOQUEL® (oclacitinib tablet) to dogs with itchy skin, diagnosed as atopic dermatitis. Regrettably this drug is the new steroid quick fix that many veterinarians, including dermatology specialists, swear by and prescribe widely. This drug is also widely advertised on television.
A quick on-line search on the Internet will, however, reveal a very different picture including a letter from the U.S. Food and Drug Administration to the manufacturers, Zoetis essentially confronting their inadequate labelling of this immune system suppressing drug and potentially harmful, even fatal consequences.
N141345 Apoquel untitled letter - FDAPDF —higher frequency of adverse reactions in Apoquel treated dogs was seen—. I have received several letters from other readers of my Animal Doctor syndicated newspaper column whose dogs have developed adverse reactions to this drug. The crusty sores that developed on some dogs’ back are probably due to this drug.
I am disgusted that veterinarians attending to itchy dogs rarely address diet and possible food intolerance or allergy, also potential allergens in the dog’s environment. I highly recommend my home prepared dog food diet, ( posted on my website www.drfoxonehealth.com) with half the grain content for small dogs, and go to www.ahvma.org to find the nearest holistic veterinary practitioner. Dietary supplements are very helpful for this dermatological problem, notably good quality fish oil (not krill) and Vitamin D3. German veterinarians have reported that giving dogs cholecalciferol (vitamin D) an initial 300 international units per 1 kg gradually increasing to 1400 IU/kg by 4 weeks and after a total of 8 weeks and then repeating the same regimen after an 8-week wash-out period. (See Christoph J Klinger et al Vitamin D shows in vivo efficacy in a placebo-controlled, double-blinded, randomized clinical trial on canine atopic dermatitis. Veterinary Record – BMJ, http://dx.doi.org/10.1136/vr.104492). In many instances this malady is resolved with a wholesome, whole-food diet and alternating the main animal protein ingredient every 5-7 days, i.e. a rotational diet. In some cases the dog will start itching when fed a meal containing beef, dairy or egg and that way one can determine what is best to avoid. A few drops of fish oil in the food daily to provide essential fatty acids may also help since these vital nutrients are generally lacking or oxidized in dry kibble or destroyed by heat processing of poor-quality canned dog foods. Dogs, especially with seasonal allergies, respond well with 1-teaspoon per 30 lb body weight of local honey in their food daily, or the same amount of bee pollen which is especially preferably with dogs who are diabetic.
FROM ANIMAL DOCTOR SYNDICATED NEWSPAPER COLUMN, MARCH 2022
DEAR DR.FOX, I have a 5 yr old shih tzu who reacted badly to his second set of shots when he was 1 year old which caused a raging case of Panniculitis. (His littermate also had a bad reaction but it did not result in a chronic, lifetime autoimmune disease.) The condition is so rare that the two different vet practices I took him to had never seen a case in their 30+ years of practice. A lump was removed and sent to Purdue University Veterinary College who made the diagnosis. Vets immediately think Prednisone and although it cured symptoms, it was only temporary. When my dog was 3 yrs old, still suffering mightily from deep volcanic-like wounds all over his body, it occurred to me to take him to a veterinary dermatology specialist near Chicago. He not only had seen Panniculitis, he had treated it in multiple pets. He prescribed Atopica which was invented for atopic dermatitis. My dog has been on it since Dec 2020 and last month had his first one-year checkup including blood work, indicating him to be in fine health. I tell you this because S.D. from Erie, PA should look into this drug for his/her shih tzu that had been on Apoquel for a long time with no healing. N.E., South Bend, Indiana.
DEAR N.E., I am aware of the benefits of Atopica, the brand name of cyclosporine, which, like Apoquel, suppresses the immune system and must be used with all due caution and monitoring teh dog’s health. I am so glad that it proved effective in suppressing your dog’s autoimmune skin disease, panniculitis. Panniculitis, which is inflammation of the fatty tissues beneath the skin with eruption of lumps that may ulcerate and bleed, may be caused by several factors, including trauma, infections (bacterial, fungal, etc.), mmune-mediated diseases (lupus panniculitis, erythema nodosum), recent subcutaneous injections (corticosteroids, vaccines) and cancerous neoplasia (multicentric mast cell tumors, cutaneous lymphosarcoma).
The manufacturer Elanco, has posted the following advisory: From https://www.elanco.us/products-services/dogs/atopica-cyclosporine-capsules-usp-modified: “Do not use Atopica in dogs with a history of neoplasia, with a hypersensitivity to cyclosporine, or in reproducing dogs. Atopica is a systemic immunosuppressant that may increase susceptibility to infection and development of neoplasia. For use only in dogs. Capsules should not be broken or opened. Wear gloves during administration and wash hands after administration. Gastrointestinal problems and gingival hyperplasia may occur at the initial dose. Safety and effectiveness has not been established in dogs less than 6 months or 4 lbs. Use with caution in dogs with diabetes mellitus or renal insufficiency, and with drugs that affect the P-450 pathway. Killed vaccines are recommended. The most common adverse events are vomiting and diarrhea. Please see product insert for full prescribing information.”
Note that modified live vaccines should be avoided and I would advise closer attention to your dog’s diet with the inclusion of essential fatty acids and avoid corn, soy and wheat, providing an ideally organically certified, whole food diet with probiotics and digestive enzymes (provided by a teaspoon of unsweetened pineapple daily).I would give no more vaccinations. Then I would consider slowly taking your dog off the Atopica and see how he responds. As I have pointed out in my review of vaccinations in dogs posted on my website, adverse vaccination reactions (so called vaccinosis) include autoimmune diseases as per your dog’s adverse reaction. I am not opposed to vaccinations ( or to the use of corticosteroids and imminosupressant drugs) but a cavalier approach to their use is ill advised.